Indiana, 2023

Excessive Heat in Indiana, August 20 to 25, 2023

August 20 to 25, 2023 · NWS IND · 37 events in 37 counties and zones

A very broad and stacked ridge of subtropical high pressure built northward over most of the United States, bringing unseasonable heat and at times record high dewpoints to much of the Midwest. Central Indiana's far western and southwestern counties, as well as central and northern portions of the Indianapolis Metro Area, recorded excessive heat (Heat Index values greater than 110 degrees) on…

Where it happened

Every event with a place to put it; 37 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A very broad and stacked ridge of subtropical high pressure built northward over most of the United States, bringing unseasonable heat and at times record high dewpoints to much of the Midwest. Central Indiana's far western and southwestern counties, as well as central and northern portions of the Indianapolis Metro Area, recorded excessive heat (Heat Index values greater than 110 degrees) on August 20th-21st before a relatively mild day on August 22nd brought only 105-109 degree maximum Heat Index values to the region's southwestern-most zones. August 23rd-25th then saw the region's most pronounced heat and humidity, with Excessive Heat criteria reached on the 23rd over western and northern counties, before the greatest expanse of Excessive Heat on the 24th which enveloped all but far-northeastern zones, with Excessive Heat continuing to persist through the 25th over most central and southern counties.

A cold frontal passage late on the 25th introduced milder conditions, but not before nearly all of the region had recorded at least three consecutive days with Heat Index values surpassing 105 degrees, with many locations observing at least one day with a Heat Index of 115 degrees or greater. Greatest Heat Index values were reported along the lower Wabash Valley, including 122 degrees at Terre Haute on both the 24th and 25th, while a Heat Index of 118 degrees was recorded as far north and east as Kokomo (on the 24th). Indianapolis' heat index officially peaked at 111 degrees on both the 24th and 25th. Highest temperatures occurred on the 25th, including 102 degrees at the Shoals 8 S (Martin County) and 100 degrees at the Farmersburg TV-2 (Sullivan County) COOP sites. Dewpoints amid Excessive Heat were most often in the upper 70s, although a broad swath of low 80s occurred along the entire Wabash Valley on the 23rd, before the Kokomo AWOS reported a dewpoint of 84 degrees on the 24th; Indianapolis' highest dewpoint was meanwhile 81 degrees - reached briefly on both the 24th and 25th.

Daily minimum temperatures trended from the upper 60s to mid-70s on the 21st and 22nd, to several reports of upper 70s on the mornings of the 24th and 25th, including a low of 81 degrees at the Rockville (Parke County) COOP station. Only two of the region's 39 counties (Henry and Randolph) did not reach Excessive Heat criteria, while two others (Brown and Delaware) only verified criteria for a few afternoon hours on a single day (the 24th).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 20, 1:53 PM EST, 2 minutes earlier.

Area forecast discussion, Aug 20, 1:53 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
253 PM EDT Sun Aug 20 2023

.Short Term...(This evening through Monday)
Issued at 250 PM EDT Sun Aug 20 2023

- Mostly Clear, Warm, with fog overnight
- Mostly Sunny and Hot on Monday

Surface analysis early this afternoon shows a large area of high
pressure centered over the middle Atlantic States. A weak trough of
low pressure was found stretching from the northern Great Lakes
across Central IN and Central IL to Central MO. This was resulting
in a warm southerly surface flow across Central Indiana. Some cloud
coverage was noted ahead of this trough over southern IN and and
southern IL, pushing southward within the flow aloft. Otherwise,
GOES16 shows partly cloudy skies across Central Indiana with more
sunshine found in the wake of the trough where subsidence was in
play. The bigger story was found aloft where a large area of high
pressure was found over the plains, extending its influence from the
high plains through the Ohio Valley to the southeastern states. This
high was steering any forcing dynamics across the northern plains to
the eastern Great Lakes and northeastern United States. Temperatures
this afternoon were quickly climbing into the upper 80s as the
clouds depart to the south. Dew points have also risen into the
lower 70s, resulting in humid conditions.

Tonight...

A ridge axis extending east from the high pressure system centered
over the plains is expected to settle across Central Indiana. This
will result in continued subsidence overnight. Mostly clear skies
and light to calm winds will be expected as the broad surface high
pressure system reorganizes across the region. Since dewpoints have
increased somewhat, dew point depressions overnight look to fall to
1-3F. This will result in fog formation aided by calm to light
winds. Thus mostly clear with patchy fog late looks to be the
ongoing forecast. Given the warm and humid air mass in place, lows
in the lower 70s will be expected.

Monday...

A hot day will be in store. After morning fog burns off due to
daytime heating, plentiful sunshine and very warm temperatures will
be expected. The previously mentioned ridge axis associated with the
broad high pressure will remain over Indiana, providing subsidence.
Forecast soundings show a dry column through the day. 850mb temps
look a bit cooler amid the surface flow having an easterly
component. However mixing within the lower levels still suggests
that highs in the lower 90s will be possible. This seems quite
reasonable given the warmer start expected and a full day of
sunshine.

The ongoing Heat Advisory looks to be on the mark as highest heat
index values look to be reached mainly along and west of an LAF-IND-
GEZ-Greensburg line. At this time no changes will be made to the
ongoing heat advisory.

&&

.Long Term...(Monday night through Sunday)
Issued at 250 PM EDT Sun Aug 20 2023

An anomalously strong H500 ridge currently resides over the central
CONUS. Guidance is nearly unanimous regarding its position,
intensity, and subsequent evolution. Currently located over Kansas
City with 500mb heights near 600dm, the ridge is modeled to remain
in place over the next several days while intensifying slightly to
around 602dm. This is roughly 3-4 sigma above the climatological
mean for this time of year.

Blended guidance continues to show high temperatures in the mid to
upper 90s this week, but this may be a bit overdone. Over-mixing in
a few members has pulled the blend temps up too much. Furthermore,
wet ground may slightly limit temperatures. Therefore, will nudge
temperatures downward a bit especially Tuesday where easterly to
northeasterly surface winds are anticipated. Highs may fail to reach
90 Monday and Tuesday from Indianapolis northeastward as a weak
backdoor cold front brings in some cooler air. Locations further
south and west may avoid effects from this front and advisory-level
heat/heat indices are likely. Some low clouds are possible at times,
like today, as model soundings continue to show abundant moisture
below a strong subsidence inversion through Tuesday.

The hottest temperatures this week are likely Wednesday through
Friday as winds switch to westerly and warm air advection resumes.
There are some hints that a round of elevated convection may occur
as the warm air advection commences, potentially impacting our
northeastern counties. As of right now, the chances seem quite low
and mainly outside our CWA. Regardless, very hot temperatures are
still expected. Combined with high humidity (which may be too low in
guidance due to the over-mixing problem) heat indices of 105 to 110
should be quite common.

Occasional ground fog may occur during the overnights, especially
near rivers, low-points, and over corn fields. Some hazy skies from
distant wildfires is also possible.

By the end of the week, guidance weakens the ridge and retreats it
westward. concurrently, a trough and associated cold front may allow
storm chances to return by Friday followed by cooler temperatures
over the weekend. Guidance is in fairly good agreement with this,
but begins to diverge significantly after Saturday. Nevertheless,
forecast confidence is fairly high through the long range.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1243 PM EDT Sun Aug 20 2023

Impacts:

- VFR this afternoon.
- IFR conditions possible near dawn

Discussion:

Clouds and sprinkles associated with the weak surface trough will
continue to sag southward, exiting the TAF sites early this
afternoon. This will lead to a quick return to VFR conditions as
subsidence associated with the large high builds across the region
by mid afternoon.

Models suggest dew point depressions of 1-2F at the rural TAF sites
near daybreak. Clear skies and light wind will provide good
radiational cooling conditions. Thus some fog formation near diurnal
lows will be possible. This could result in a few hours of IFR
conditions, and for the moment, we have used TEMPO groups to account
for this.

As heating resumes on Monday morning, any fog will quickly burn off
leading to a return to VFR under the large and warm area of high
pressure.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 8 AM Wednesday to midnight EDT Thursday night
for INZ021-030-031-038-040>042-049-057-065.

Heat Advisory until midnight EDT Thursday night for INZ028-029-
035>037-039-043>048-051>056-060>064-067>072.

&&

Short Term...Puma
Long Term...Eckhoff
Aviation...Puma
Hazardous weather outlook, Aug 20, 2:12 AM EST, 11 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
312 AM EDT Sun Aug 20 2023

INZ021-028>031-035>049-051>057-060>065-067>072-210715-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
312 AM EDT Sun Aug 20 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Heat index values around or just above 100 degrees are expected
today across western and southern Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous heat is expected through the upcoming week with multiple
days of heat index values between 100 and 110 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 excessive heat. Local standard time, as filed.

Excessive Heat, Hamilton

When
August 20, 1:55 PM EST to August 25, 4:55 PM EST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 20th over south-central portions of Hamilton County. Heat index values were from measured temperature and dewpoint at the UMP AWOS.

Excessive Heat, Marion

When
August 20, 1:55 PM EST to August 25, 3:05 PM EST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 20th within downtown and northeastern portions of Marion County. Heat index values were from measured temperature and dewpoint at both the IND and EYE ASOS and nearby UMP AWOS.

Excessive Heat, Knox

When
August 20, 2:00 PM EST to August 25, 5:30 PM EST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
38.689, -87.418 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the early afternoon of August 21st. Heat index values are estimated from combination of observed maximum temperatures at the Vincennes 5 NE COOP station and estimated dewpoints from proximity to nearby LWV ASOS and DCY and AJG AWOS.

Excessive Heat, Sullivan

When
August 21, 11:00 AM EST to August 25, 7:00 PM EST
Where
Sullivan forecast zone
Reported by
COOP Observer
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the early afternoon of August 21st for essentially all of Sullivan County. Heat index values were estimated from reported maximum temperature at Farmersburg TV-2 COOP station and dewpoint data from the RSV AWOS.

Excessive Heat, Vigo

When
August 21, 11:25 AM EST to August 25, 7:20 PM EST
Where
Vigo forecast zone
Reported by
ASOS
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the early afternoon of August 21st for essentially all of Vigo County. Heat index values were from measured temperature and dewpoint at the HUF ASOS.

Excessive Heat, Daviess

When
August 21, 11:30 AM EST to August 25, 4:50 PM EST
Where
Daviess forecast zone
Reported by
AWOS
Coordinates
38.702, -87.072 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the early afternoon of August 21st. Heat index values were from measured temperature and dewpoint at the DCY AWOS.

Excessive Heat, Clay

When
August 21, 12:00 PM EST to August 24, 7:00 PM EST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
39.393, -87.116 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the early afternoon of August 21st over mainly western portions of Clay County. Heat index values were estimated from measured temperature and dewpoint at the nearby HUF ASOS.

Excessive Heat, Greene

When
August 21, 12:00 PM EST to August 25, 6:00 PM EST
Where
Greene forecast zone
Reported by
ASOS
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the early afternoon of August 21st over the western half of Greene County. Heat index values were estimated from measured temperature and dewpoint at both the the BMG ASOS and RSV AWOS.

Excessive Heat, Martin

When
August 21, 12:00 PM EST to August 25, 5:00 PM EST
Where
Martin forecast zone
Reported by
COOP Observer
Coordinates
38.708, -86.803 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 21st over the southwestern half of Martin County. Heat index values were estimated from reported maximum temperature at the Shoals 8 S COOP station and dewpoint at the nearby DCY AWOS.

Excessive Heat, Parke

When
August 21, 12:00 PM EST to August 25, 4:00 PM EST
Where
Parke forecast zone
Reported by
COOP Observer
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the early afternoon of August 21st over mainly central and southwestern portions of Parke County. Heat index values were estimated from reported maximum temperature at the Rockville COOP station and dewpoint at the nearby HUF ASOS.

Excessive Heat, Vermillion

When
August 21, 12:00 PM EST to August 25, 4:00 PM EST
Where
Vermillion forecast zone
Reported by
ASOS
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the early afternoon of August 21st. Heat index values were estimated from measured temperature and dewpoint at the nearby HUF ASOS and DNV AWOS.

Excessive Heat, Boone

When
August 23, 12:00 PM EST to August 25, 3:00 PM EST
Where
Boone forecast zone
Reported by
AWOS
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 24th. Heat index values were from measured temperature and dewpoint at the TYQ AWOS.

Excessive Heat, Owen

When
August 23, 12:00 PM EST to August 25, 6:00 PM EST
Where
Owen forecast zone
Reported by
COOP Observer
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 24th. Heat index values were from estimated from reported maximum temperatures at the Spencer COOP station and dewpoint data from the nearby BMG ASOS.

Excessive Heat, Putnam

When
August 23, 12:00 PM EST to August 25, 4:35 PM EST
Where
Putnam forecast zone
Reported by
AWOS
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 24th. Heat index values were from measured temperature and dewpoint at the GPC AWOS.

Excessive Heat, Bartholomew

When
August 23, 1:00 PM EST to August 24, 5:00 PM EST
Where
Bartholomew forecast zone
Reported by
COOP Observer
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 24th. Heat index values were estimated from reported maximum temperatures at the Columbus COOP station and dewpoint data from the nearby GEZ ASOS.

Excessive Heat, Decatur

When
August 23, 1:00 PM EST to August 25, 5:00 PM EST
Where
Decatur forecast zone
Reported by
AWOS
Coordinates
39.307, -85.501 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 24th. Heat index values were estimated from measured temperature and dewpoint at the HLB AWOS.

Excessive Heat, Fountain

When
August 23, 1:00 PM EST to August 25, 4:00 PM EST
Where
Fountain forecast zone
Reported by
ASOS
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 23rd. Heat index values were estimated from reported maximum temperature at the nearby Perrysville 4 WNW COOP station and dewpoint data at the LAF ASOS.

Excessive Heat, Hancock

When
August 23, 1:00 PM EST to August 25, 5:00 PM EST
Where
Hancock forecast zone
Reported by
AWOS
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 24th over most of Hancock County. Heat index values were estimated and interpolated from measured temperature and dewpoint at the MQJ and UMP AWOS and reported maximum temperatures from the Greenfield COOP station.

Excessive Heat, Jackson

When
August 23, 1:00 PM EST to August 25, 5:00 PM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 24th. Heat index values were estimated from reported maximum temperatures at the Seymour 1 WSW COOP station and dewpoint data from the nearby BFR AWOS.

Excessive Heat, Jennings

When
August 23, 1:00 PM EST to August 25, 5:00 PM EST
Where
Jennings forecast zone
Reported by
COOP Observer
Coordinates
38.997, -85.628 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 24th over mainly western portions of Jennings County. Heat index values were estimated and interpolated from reported maximum temperatures from the North Vernon 2 ESE COOP station and dewpoint data from the nearby HLB and IMS AWOS.

Excessive Heat, Johnson

When
August 23, 1:00 PM EST to August 25, 6:00 PM EST
Where
Johnson forecast zone
Reported by
COOP Observer
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 24th over most of Johnson County. Heat index values were from reported maximum temperature at the Franklin WWTP COOP station and dewpoint data from the IND and GEZ ASOS and the HFY AWOS.

Excessive Heat, Lawrence

When
August 23, 1:00 PM EST to August 25, 5:00 PM EST
Where
Lawrence forecast zone
Reported by
RAWS
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 24th. Heat index values were interpolate from data reported by the nearby Hardin Ridge RAWS station.

Excessive Heat, Madison

When
August 23, 1:00 PM EST to August 25, 4:00 PM EST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 23rd over far western portions of Madison County. Heat index values were estiamted and interpolated from measured temperature and dewpoint at both the nearby UMP AWOS and MIE ASOS.

Excessive Heat, Monroe

When
August 23, 1:00 PM EST to August 25, 6:45 PM EST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 24th. Heat index values were from measured temperature and dewpoint at the BMG ASOS.

Excessive Heat, Montgomery

When
August 23, 1:00 PM EST to August 25, 4:00 PM EST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 23rd to the west and north of Crawfordsville. Heat index values were estimated and interpolated given temperature and dewpoint data from the nearby LAF ASOS and reported maximum temperature from the Crawfordsville 6 SE COOP station.

Excessive Heat, Morgan

When
August 23, 1:00 PM EST to August 25, 6:00 PM EST
Where
Morgan forecast zone
Reported by
COOP Observer
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 24th. Heat index values were estimated from reported maximum temperature at the Martinsville 2 SW COOP station and dewpoint data from the nearby IND ASOS.

Excessive Heat, Shelby

When
August 23, 1:00 PM EST to August 25, 6:05 PM EST
Where
Shelby forecast zone
Reported by
ASOS
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 24th. Heat index values were from measured temperature and dewpoint at the GEZ ASOS as well as maximum temperatures from the Shelbyville COOP station.

Excessive Heat, Tipton

When
August 23, 1:00 PM EST to August 25, 4:00 PM EST
Where
Tipton forecast zone
Reported by
COOP Observer
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 23rd. Heat index values were estimated from reported maximum temperature from the Tipton 5 SW COOP station and dewpoint data from the OKK AWOS.

Excessive Heat, Howard

When
August 23, 1:25 PM EST to August 24, 6:56 PM EST
Where
Howard forecast zone
Reported by
AWOS
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 23rd over essentially all of Howard County. Heat index values were from measured temperature and dewpoint at the OKK AWOS.

Excessive Heat, Tippecanoe

When
August 23, 1:45 PM EST to August 24, 6:50 PM EST
Where
Tippecanoe forecast zone
Reported by
ASOS
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 23rd. Heat index values were from measured temperature and dewpoint at the LAF ASOS.

Excessive Heat, Carroll

When
August 23, 2:00 PM EST to August 24, 6:30 PM EST
Where
Carroll forecast zone
Reported by
AWOS
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 23rd. Heat index values were from measured temperature and dewpoint at the MCX AWOS.

Excessive Heat, Hendricks

When
August 23, 2:00 PM EST to August 25, 5:00 PM EST
Where
Hendricks forecast zone
Reported by
ASOS
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 24th. Heat index values were estimated from proximity to nearby ASOS at both IND and EYE.

Excessive Heat, Warren

When
August 23, 2:00 PM EST to August 24, 6:30 PM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 23rd. Heat index values were estimated from measured temperature and dewpoint at both the LAF ASOS and DNV AWOS.

Excessive Heat, Clinton

When
August 23, 2:10 PM EST to August 24, 6:00 PM EST
Where
Clinton forecast zone
Reported by
AWOS
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees on the afternoon of August 23rd over northern and central portions of Clinton County. Heat index values were from measured temperature and dewpoint at the FKR AWOS.

Excessive Heat, Brown

When
August 24, 3:00 PM EST to 4:00 PM EST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
39.196, -86.227 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees briefly on the afternoon of August 24th. Heat index values were estimated from measured temperature and dewpoint at the BMG ASOS, and reported maximum temperatures at the nearby Columbus and Oolitic COOP stations.

Excessive Heat, Delaware

When
August 24, 4:00 PM EST to 6:30 PM EST
Where
Delaware forecast zone
Reported by
ASOS
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees only on the afternoon of August 24th, over central and western portions of Delaware County. Heat index values were from measured temperature and dewpoint at the MIE ASOS.

Excessive Heat, Rush

When
August 24, 4:00 PM EST to 6:00 PM EST
Where
Rush forecast zone
Reported by
COOP Observer
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

Criteria was reached from maximum heat index values exceeding 110 degrees briefly on the afternoon of August 24th. Heat index values were estimated from reported maximum temperature at the Rushville COOP station and dewpoint data from the GEZ ASOS and HLB AWOS.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138496, 1138513, 1138508, 1138543, 1138556, 1138487, 1138483, 1138495, 1138514, 1138530, 1138553, 1138480, 1138528, 1138531, 1138479, 1138488, 1138490, 1138498, 1138501, 1138502, 1138505, 1138511, 1138512, 1138519, 1138523, 1138527, 1138538, 1138551, 1138500, 1138547, 1138482, 1138499, 1138557, 1138486, 1138481, 1138489, 1138533.